Oklahoma, 2020

High Wind in Oklahoma, December 23, 2020

December 23, 2020 · NWS OUN · 1 event in 1 county or zone

Strong wind gusts occurred behind a powerful upper trough that passed by the area during the day on the 23rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong wind gusts occurred behind a powerful upper trough that passed by the area during the day on the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 23, 11:10 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 23, 11:10 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1110 AM CST Wed Dec 23 2020

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 230 AM CST Wed Dec 23 2020

Strong cold front will sweep south across the area this morning with
much cooler air overspreading the area and strong, gusty north
winds. Many areas will likely see steady or even falling
temperatures with wind gusts of 40 to 50 mph. A wind advisory will
be issued for much of the area. This strong winds and a much drier
airmass working into the area behind the front will also result in
near critical to critical fire weather conditions across much of the
area. Expect that we will see some initial attack fires today, but
low ERC values should limit overall threat. Will issue a fire danger
statement for much of the area as well.

Wind will relax this evening and with the dry air in place,
temperatures will fall well down into the 20s with a few teens
possible.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 230 AM CST Wed Dec 23 2020

As surface high slides west and southwest of the Oklahoma and north
Texas Thursday there will remain a decent pressure gradient and with
deeper mixing expected during the day winds will increase during the
morning and remain gusty throughout the day. Speed should remain
well below advisory criteria however.

A small secondary surface high will settle south over the area for
Friday morning with another cold night and much lighter winds. Winds
will return from the south on Christmas day(Friday) and with
abundant sunshine, should see modest recovery in temperatures by
afternoon.

A shortwave trough will move across Texas on Saturday, but will have
very little in the way of moisture to work with and other than some
mid/high clouds not much is expected from this system. With south
winds temperatures will also continue to rebound from earlier cold
front.

Another shortwave will move through the central Plains on Sunday
with its associated surface cold front moving south across the area.
Moisture will still be lacking and rain chances expected to remain
east of the area. Colder air appears to be lagging behind the
initial surface boundary with cooler/colder air moving in by Monday
with colder core of the airmass remaining to our northeast.

By late Monday and Monday night much stronger trough will come
ashore out west and begin to move east toward the southern Plains.
Latest model runs are much stronger with this wave and now close the
low off as it moves out into the Plains early/middle of the week.
While the latest GFS is warmer and keeps a majority of the precip on
Tuesday and even through much of the Wednesday either rain or
possibly freezing rain (overnight into early morning), the EMC
develops an even stronger, colder storm system over the Plains and
produces a major winter storm. For now will not get to detailed but
will keep a mention of snow or rain/snow across north and west
Tuesday and then begin to translate to more snow as we go into the
day Wednesday. As this is a major change from prev runs, confidence
is low, but will need to watch this one closely.

&&

.AVIATION...
(18Z TAFS)
Issued at 1108 AM CST Wed Dec 23 2020

VFR conditions expected this TAF period with some mid clouds and
scattered low VFR clouds possible at a few sites. Strong, gusty
winds will continue this afternoon. Winds will decrease some
tonight but then become breezy/gusty from the W and NW Thursday
morning. Winds tomorrow will not be as strong as today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  53  24  47  26 /   0   0   0   0
Hobart OK         49  23  52  26 /   0   0   0   0
Wichita Falls TX  56  25  54  28 /   0   0   0   0
Gage OK           44  21  48  25 /   0   0   0   0
Ponca City OK     51  21  42  21 /   0   0   0   0
Durant OK         63  27  50  28 /  10   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>031-033>041-
     044>046-050.

TX...Wind Advisory until 6 PM CST this evening for TXZ083>090.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...25
Hazardous weather outlook, Dec 23, 11:27 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1127 AM CST Wed Dec 23 2020

OKZ004>048-050>052-TXZ083>090-241100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1127 AM CST Wed Dec 23 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through tonight...

.Wind...
A strong, gusty north wind will prevail through the early
evening, before decreasing tonight. Gusts of 40 to over 50 mph
can be expected through the afternoon, especially across western
Oklahoma.

.Fire Weather...
Strong, gusty north winds and low afternoon humidity will create
elevated to near-critical fire weather conditions across much of
Oklahoma and western north Texas this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
Elevated to near-critical fire weather conditions may develop
across southwest Oklahoma and western north Texas Thursday
afternoon.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Dec 23, 1:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
134 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     NON-TSTM WND GST 16 NNE FREEDOM          36.98N 99.00W
12/23/2020  M59 MPH          WOODS              OK   MESONET

&&

EM
Local storm report, Dec 23, 1:36 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
136 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     NON-TSTM WND GST 16 NNE FREEDOM          36.98N 99.00W
12/23/2020  M64 MPH          WOODS              OK   MESONET

&&

EM
Local storm report, Dec 23, 1:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
142 PM CST WED DEC 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST 16 NNE FREEDOM          36.98N 99.00W
12/23/2020  M63 MPH          WOODS              OK   MESONET

&&

EM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Woods

When
December 23, 1:45 PM CST
Where
Woods forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935320.